# SDR 2014FA0000599

- Difficulty date: October 10, 2014
- Submitted: October 13, 2014
- Operation: General aviation
- Aircraft: N7188D
- Make and model: Robsin R44
- Aircraft serial: 0782
- Aircraft time: 2,458 hours
- Engine: Lyc O540*
- System (JASC): 7160 · Engine Air Intake System
- Part: Air Filter
- Part number: B7712
- Condition: Defective
- Location: Airbox
- Part time: 69 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: R
- Precautionary procedure: A

## Discrepancy

DURING A VFR STAGE CHECKOUT.  AFTER A NORMAL START UP, PILOT EXECUTED A MAX PERFORMANCE TAKEOFF FROM THE DEPARTURE.  NO ISSUES, AND ACFT BEHAVED NORMALLY.    PILOT EXECUTED A NORMAL APPROACH.  INSTRUCTOR TOOK CONTROLS. GAUGES WERE NORMAL AFTER PEDAL TURN.  A NORMAL TAKEOFF AND CLIMB WERE EXECUTED.  AFTER INCREASING POWER, ACFT TURNED CROSSWIND AND HAD ALMOST REACHED 300 FEET WHEN CREW HEARD AN AUDIBLE BANG, FELT A TORQUE KICK, AND THE LOW ROTOR RPM HORN AND LIGHT CAME ON. INSTRUCTOR LOWERED COLLECTIVE AND VERIFIED FULL THROTTLE, MIXTURE FULL RICH, FUEL VALVE ON, AND IDENTIFIED A CLEAR AREA FOR LANDING.   TACHOMETER NEEDLES WERE JOINED AND DECREASING AS THEY CONTINUED FOR LANDING.   RPM CONTINUED TO DECREASE BELOW 90 PERCENT DURING DESCENT. NEEDLES WERE STILL JOINED WITH RPM AT APPROXIMATELY 80 PERCENT DURING TRANSITIONED TO HOVER.  ABLE TO SUSTAIN A MOMENTARY HOVER BEFORE THE BLADES STALLED AND THE ACFT FELL THE LAST FEW FEET TO THE GROUND.  CLOSED THE FUEL SHUTOFF VALUE, PULLED THE MIXTURE, AND SWITCHED THE MAGNETOS OFF.   RELEASED THE FIRE EXTINGUISHER.  , MAINTENANCE REMOVED AIRBOX COVER TO FIND AIR FILTER FELT GASKET HAD SEPARATED AND SHOWED SIGNS OF HAVING BEEN SUCKED UP INTO THE CARBURATOR BUTTERFLY VALVE.    REPLACED THE AIR FILTER.
